Corticosteroids: The Crazy Maker


We’ve had an interesting week over here.  Amidst my time packing, organizing and otherwise preparing to move, one of the things that happened while Rye was out and about this week was that he was with friends and was in the woods looking for adventure and managed to get poison ivy on his leg.  He then, of course, scratched that area and then scratched and rubbed over a good deal more of his body including all over his face.  By the time he came home to me, he was covered in it and his face was blowing up like a balloon.

So, we go to the doctor.  And he gives us steroids.  I ask the doctor…with him being bipolar I’m a little worried about these steroids.  I mean, I know we need them but we have not had a good experience in the past with him taking them (Rye had asthma when he was really little and the steroids made him straight crazy).  Well, the doctor tells me, it should be fine.  Then he pauses, rethinks, and says …but… in some cases they can have a mood effect so if you notice anything bad just discontinue use immediately.

Ok, I say, and off we go.

As Rye was completely miserable and itching, by the time we get home he is begging for the steroids so I give them to him, keeping in my mind that I am only going to give him about a third of the prescribed dose to be safe and go from there.  And then I tell him, if you start to feel high or crazy, let me know, ok?  OK, mom, he says.  And then chastises me for being paranoid and overly worried as he feels certain they won’t make him feel bad.

Okie, dokie.

So I give him one dose.  Then another.  Then another.

I feel fine mom, he says before bed.  These meds aren’t making me feel bad at all.  Great, Rye, happy to hear it.  Just keep an eye on it though, ok?

Ok.

The next day?  He is high as a kite.  Manic, if you will.  After I give him the morning dose he tells me he got up later the night after I put him to bed and was wired, could not sleep, wanted to go on an adventure and fight the Mohicans outside, was hearing footsteps in the house, and on and on.   Apparently it took all of his rational thinking skills to stay in the house and not succumb to the the adventurous wiles and chanting gangs of Indians calling him like the sirens calling to Odysseus outside our house.

Later that day he was less ‘perky’ high and was miserable with the feeling from the steroids.  He was edgy, hyper, anxious, and on and on.  He then said now he knew what I was talking about with regard to steroids.

The good news?  They did calm down the poison ivy even in a tiny dose.  So although we only made it through about 1/4 of the total prescribed oral dose, they did (in combination with the steroid topical creme), get the allergic reaction under control and he is much better now, mentally and physically.

Thank God.

_____

note to self:  point out to doctor next time that with Rye it is not just ‘mood’ problems that occur with some of these meds but also thought problems and delusions.  i feel lucky that he stayed inside the house and didn’t hurt or endanger himself in any way with regard to his false thoughts.